North Carolina, 2022

Tornado and Flash Flooding in North Carolina, May 23 to 24, 2022

May 23 to 24, 2022 · NWS RAH · 29 events in 12 counties and zones

A stalled surface boundary across the central North Carolina was the focal point for shower and thunderstorm development. Primary impacts were in the form of gusty winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled surface boundary across the central North Carolina was the focal point for shower and thunderstorm development. Primary impacts were in the form of gusty winds and small hail. Several tornado warnings were issued, although most of the damage was from straight line winds. Moderate flooding due to two rounds of short-lived but heavy rainfall was observed in Alamance, Orange, and Wake counties. Storm activity largely waned after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 12:35 PM EST, 20 minutes earlier.

Area forecast discussion, May 23, 12:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
135 PM EDT Mon May 23 2022

.SYNOPSIS...
A lingering front will remain stationary over southeastern NC
into Wednesday. A slow moving upper level low pressure system will
approach from the west late in the week, bringing a round of wet
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1036 PM Monday...

...Marginal risk (level 1 of 5) for severe weather (damaging wind
gusts and isolated tornadoes) continues...

Showers and storms associated with the surface low will continue to
lift through central NC tonight. While some of the convective
activity will move out and dissipate, rain is expected to persist
across the northern Piedmont and northern Coastal Plain (along the
NC/VA border) through tonight. PWATs are still in the 1.7 to 1.9
inch range across the area, thus any ongoing rain could produce very
heavy rainfall and localized flooding is possible. Wind gusts could
also be quite strong, upwards of 40 mph or more at times. Lows
should generally bottom out in the 60s, lowest along the VA border,
highest in the southeast.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 1258 PM Monday...

Surface boundary will still be hung up across the area Tuesday
morning (roughly along US-1) and it's likely that there will be
showers and isolated thunderstorms ongoing at daybreak as the
surface low traverses the area. Surface based instability and best
BL-rooted thunderstorm chances during the day Tuesday will be in the
warm sector south and east of the front (generally
Sandhills/southern Coastal Plain) although elevated instability
could allow for an occasional rumble of thunder anywhere across
central NC. Eventually the surface low will move offshore with moist
northeasterly flow pushing the front southward and CAD taking hold
across a good majority of the area. The southern Coastal Plain is
likely to remain within the warm unstable sector all day into the
evening hours, and PoPs will remain highest in that area in
particular.

Temperatures tomorrow will vary considerably across the area with
upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW,
mid 60s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 1258 PM Monday...

Wednesday looks to be the driest day of the week with the front just
south of the area. Relatively cool northeasterly flow will lead to
cloudy skies along with the potential for some drizzle and/or very
light rain but overall confidence in this scenario is low and I will
only mention 15-20 PoPs during the daytime hours. Slightly higher
precip chances will be confined to the Sandhills/southern Coastal
Plain in the vicinity of the stalled surface boundary across SC.
Temperatures will be below normal on Wednesday ranging from the
lower 70s to the north to the lower 80s in the south. Lows in the
lower 60s.

Meanwhile to the west, an upper low will move out of the southern
Plains and into the lower OH valley Thursday with a broad area of
southwest flow aloft overspreading the Mid Atlantic. This will allow
the stalled boundary to retreat northward as a warm front, once
again putting NC into the warm sector ahead of an approaching low.
Temperatures should easily return to the upper 70s to mid 80s on
Thursday, with similar but slightly lower temps on Friday. Lee
troughing near the mountains will likely serve as a focal point for
shower and storm development Thursday afternoon and evening, before
showers and storms move eastward across the remainder of the area on
Friday. At the same time the upper low and attendant surface cold
front will slowly move through the area, bringing increased chances
of showers and storms to close out the week. Anomalously high PW's
will precede this trough much like what we've seen recently and some
localized areas of heavy rain can't be ruled out Thursday and
especially Friday.

There are still varying solutions with respect to how quickly the
upper low exits the area, and this is also evident in the ensembles
and ensemble clusters. There's at least a small consensus showing
cyclonic flow aloft across the area through the weekend but with
rising heights nudging into the southwest Piedmont. This should
yield steadily rising temperatures that are slightly above normal
for late May along with a very low end chance (20 percent) of
showers and storms Sunday into Monday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SATURDAY/...
As of 135 AM Tuesday...

Widespread IFR to LIFR conditions will continue today into tonight
across much of the region. The exception will be at KFAY early today
where MVFR conditions are expected. Occasional light rain or drizzle
will continue this morning, with scattered showers this afternoon.
There is a chance of a thunderstorm in the SE this afternoon. All

Looking beyond 06z Wed, LIFR to IFR CIGS and MVFR VSBYS are expected
Tuesday night into early Wednesday. Finally, a gradual return to
MVFR CIGS then VFR conditions are expected Wed-Thu.

The next chance of sub-VFR conditions will be Thursday night and
Friday as the next system approaches from the west.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...KC
SHORT TERM...Leins
LONG TERM...Leins
AVIATION...Badgett
Hazardous weather outlook, May 23, 9:02 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1002 AM EDT Mon May 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1002 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal (Level 1) Risk of severe thunderstorms this
afternoon and evening, generally for areas south of Interstate 85.
Damaging wind gusts are the primary hazard. An isolated tornado will
be possible along the track of low pressure later today into the
evening.

In addition, heavy rainfall with localized areas of up to 3
inches can be expected this afternoon and tonight. Minor flooding of
urban areas and small streams can be expected. Isolated flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 12:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Mon May 23 2022

NCZ073-074-083-084-231830-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
131 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of Anson, western
Montgomery, western Richmond and Stanly Counties through 230 PM
EDT...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hemby Bridge to near Pageland. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 8030 3551 7999 3510 7976 3493 7986
      3490 7985 3486 7990 3481 7992 3481 8032
      3519 8028 3517 8035 3518 8037 3516 8044
      3519 8051
TIME...MOT...LOC 1730Z 241DEG 31KT 3513 8063 3479 8047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins

The radar

The Raleigh/Durham radar (KRAX), 164 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 4 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
May 23, 12:55 PM EST
Where
Stanly County, 1.57 mi SE of Plyler
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.356, -80.258

State officials report numerous trees down across Stanly County.

Thunderstorm Wind, Montgomery

When
May 23, 1:30 PM EST
Where
Montgomery County, 1.3 mi NE of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.382, -79.882

A tree was reported down in the town of Troy, near the intersection of Okeewemee Rd and North Carolina Highway 134 N.

Thunderstorm Wind, Randolph

When
May 23, 1:45 PM EST
Where
Randolph County, 2.07 mi S of Asheboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.670, -79.830

Trees were reported blown down near the town of Asheboro, near the intersection of McDowell Rd and New Century Dr.

Thunderstorm Wind, Randolph

When
May 23, 1:50 PM EST
Where
Randolph County, 2 mi NNE of Farmer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.678, -79.972

Trees were reported uprooted, as well as a roof blown off of its foundation. This was near the intersection of Jackson Creek Rd and Overlook Dr.

Thunderstorm Wind, Randolph

When
May 23, 1:53 PM EST
Where
Randolph County, 2.37 mi N of Farmer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.684, -79.980

Two trees were blown down, along with large limbs, near the intersection of Jackson Creek Rd and Parker Mill Rd near the town of Martha.

Thunderstorm Wind, Moore

When
May 23, 1:55 PM EST
Where
Moore County, 0.98 mi ESE of Robbins
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.427, -79.583

A state official reported a tree fell on a house near the intersection of Lindale Dr and Route 705. Several other trees were reported down in the town of Robbins.

Thunderstorm Wind, Moore

When
May 23, 1:57 PM EST
Where
Moore County, 0.32 mi NNW of Taylortown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.224, -79.482

One tree was reported down near the intersection of Murdocksville Rd and Juniper Lake Rd in the town of Taylortown.

Thunderstorm Wind, Moore

When
May 23, 2:08 PM EST
Where
Moore County, 1.3 mi ENE of Hill Crest
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.326, -79.398

A tree was reported down, blocking the roadway at the intersection of Freeman Rd and Branch Rd.

Thunderstorm Wind, Moore

When
May 23, 2:10 PM EST
Where
Moore County, 2.99 mi SSE of Glendon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.440, -79.399

Two trees were reported down, blocking the roadway near the intersection of Glendon Carthage Rd and S Carbonton Rd, north of Carthage.

Thunderstorm Wind, Alamance

When
May 23, 2:25 PM EST
Where
Alamance County, 1.35 mi ESE of Haw River
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.092, -79.348

A large tree was reported down, which brought down power lines near the intersection of Trollingwood Rd and Stone St in Haw River.

Thunderstorm Wind, Lee

When
May 23, 2:25 PM EST
Where
Lee County, 3.01 mi NNW of Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.590, -79.150

Trees and power lines were reported down near the intersection of Deep River Rd and Cedar Lake Rd near the town of Moncure.

Thunderstorm Wind, Lee

When
May 23, 2:29 PM EST
Where
Lee County, 0.8 mi ENE of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.483, -79.166

A tree was reported down near the intersection of McIver St and 7th St in Sanford.

Thunderstorm Wind, Lee

When
May 23, 2:32 PM EST
Where
Lee County, 0.47 mi WSW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.476, -79.187

A tree was reported down near the intersection of Carthage St and Carbonton Rd in Sanford.

Thunderstorm Wind, Orange

When
May 23, 2:34 PM EST
Where
Orange County, 0.22 mi WNW of Etland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.081, -79.174

A tree was reported down near the intersection of Efland-Cedar Grove Rd and US Highway 70 W in Efland.

Thunderstorm Wind, Orange

When
May 23, 2:40 PM EST
Where
Orange County, 0.87 mi SW of Teer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.940, -79.239

A tree was reported down at North Carolina Highway 54 W and Stanford Rd near the town of Oaks.

Lightning, Orange

When
May 23, 2:45 PM EST
Where
Orange County, 0.06 mi ESE of Etland
Property damage
$10,000
Reported by
State Official
Coordinates
36.080, -79.169

A structural fire was presumed to be caused by lightning in the town of Efland, near the intersection of Forrest Ave and Brookhollow Rd.

Thunderstorm Wind, Chatham

When
May 23, 2:46 PM EST
Where
Chatham County, 0.84 mi S of Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.568, -78.999

Downed trees fell on power equipment and power lines in the town of Corinth, near the intersection of Dickens Rd and Route 42.

Thunderstorm Wind, Durham

When
May 23, 3:04 PM EST
Where
Durham County, 0.68 mi NE of Bethesda
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.958, -78.842

Numerous trees were snapped along S Miami Blvd near Laurel Dr in Bethesda.

Thunderstorm Wind, Durham

When
May 23, 3:05 PM EST
Where
Durham County, 0.59 mi SSE of Braggtown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.022, -78.898

Trees were reported down in the Northgate Park Neighborhood north of Downtown Durham, near the intersection of W Lavender Ave and Glendale Ave.

Tornado, Durham

When
May 23, 3:07 PM EST to 3:09 PM EST
Where
Durham County, 0.46 mi SE of Weaver to 1.15 mi E of Braggtown
Rating
EF0
Path length
1.53 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.045, -78.864

A very brief EF-0 tornado, with estimated maximum wind speeds of 85 mph, touched down during the late afternoon on Monday, May 23, 2022, just northeast of the City of Durham, Durham County North Carolina. The touchdown, which occurred at treetop level, first occurred along Glenbrook Dr, De Mille St, Hinson Dr, Waring St, Da Vinci St, and several of the surrounding streets. The tornado then lifted and briefly touched down again at treetop level along Colonial Heights Dr and Thompson Rd, before lifting and finally dissipating.

Since the rotary winds never actually touched the ground and remained at treetop level, the direct damage was confined to trees and resulted in numerous uprooted and snapped trees. Subsequent damage occurred to several homes when the uprooted and |snapped trees fell on them. While surveying the damage, a resident of the affected area showed the surveyor video that was captured as the damaging was occurring. This video showed a funnel cloud extending down to, but not below the treetop or tree canopy level, thus resulting in the heavy damage to numerous trees in the affected area, and subsequent structural damage.

Thunderstorm Wind, Durham

When
May 23, 3:10 PM EST
Where
Durham County, 0.63 mi E of North Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.052, -78.889

Emergency managers reported numerous trees down throughout much of Durham County, including downed trees on homes.

Thunderstorm Wind, Johnston

When
May 23, 3:14 PM EST
Where
Johnston County, 2.09 mi WSW of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.672, -78.416

Downed trees fell on power lines in Clayton near the intersection of Summer Pl Ct and Loop Rd.

Thunderstorm Wind, Wake

When
May 23, 3:16 PM EST
Where
Wake County, 4.53 mi NW of Bayleaf
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.973, -78.711

Downed trees fell on power equipment, causing power outages near the intersection of Boyce Mill Rd and Old Creedmoor Rd.

Flash Flood, Orange

When
May 23, 3:20 PM EST to 5:19 PM EST
Where
Orange County, 0.96 mi E of Occoneechee to 0.86 mi NNE of Hillsborough
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.070, -79.063

Flooding due to heavy rain along US-70 in Hillsborough led to closures from Holiday Park Dr to Lawrence Rd.

Thunderstorm Wind, Johnston

When
May 23, 3:23 PM EST
Where
Johnston County, 1.29 mi W of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.678, -78.403

A tree fell on power lines near the intersection of Fontana Dr and Loop Rd near the town of Flowers.

Flash Flood, Alamance

When
May 23, 3:30 PM EST to 4:48 PM EST
Where
Alamance County, 0.81 mi NNW of Burlington to 0.73 mi N of Burlington
Cause
Heavy Rain
Reported by
Public
Coordinates
36.110, -79.438

Key St in Burlington was closed due to flash flooding.

Thunderstorm Wind, Franklin

When
May 23, 3:45 PM EST
Where
Franklin County, 2.97 mi NE of Mitchners Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.149, -78.341

Numerous trees and power lines were reported down throughout Franklin County, with some damage near the intersection of Warner Winn Rd and Dyking Rd.

Flash Flood, Wake

When
May 23, 10:40 PM EST to May 24, 1:00 AM EST
Where
Wake County, 1.26 mi NW of Asbury to 1.09 mi NNW of Asbury
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
35.793, -78.765

An automated creek gage along Walnut Creek near the intersection of southeast Maynard Rd and East Chatham St was above flood stage.

Flash Flood, Wake

When
May 23, 10:50 PM EST to May 24, 1:00 AM EST
Where
Wake County, 0.94 mi ENE of Asbury to 0.86 mi NW of Westover
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.786, -78.735

Flash flooding due to heavy rainfall was reported at Wolf Creek Circle in Raleigh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyThe tornado archive for North Carolina, 2022Warnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029150, 1029151, 1029152, 1029153, 1029154, 1029155, 1029156, 1029157, 1029158, 1029159, 1029160, 1029161, 1029162, 1029163, 1029164, 1029165, 1029166, 1029168, 1029169, 1031315, 1029170, 1029171, 1029172, 1029173, 1029174, 1029176, 1029177, 1029180, 1029187.